Symptoms of Heparin-Induced Thrombocytopenia or HIT

A potentially serious side effect develops rarely in some patients receiving the anticoagulant heparin. Heparin is used to prevent or treat blood clots and must be given by injection or IV infusion. Heparin sometimes causes the number of platelets in the blood to drop, known as thrombocytopenia. In most cases, this is not a dangerous situation and platelet counts will increase even with the continued use of heparin. However, in about 1 to 6 percent of patients, antibodies to heparin develop and lead to a severe form of heparin-induced thrombocytopenia (HIT), which is life-threatening and requires the immediate discontinuation of heparin as well as other treatment. In general, the longer heparin is used and the more heparin given, the greater the likelihood of developing this dangerous form of HIT. Low-molecular-weight-heparins, such as dalteparin (Fragmin®), enoxaparin (Lovenox®), and tinzaparin (Innohep®) can also cause HIT, though are less prone to do so than heparin. Patients receiving heparin should be monitored for symptoms of HIT, which requires blood work to distinguish it from the less severe but more common form of thrombocytopenia associated with heparin.

Low Platelet Count (Thrombocytopenia)

According to the American College of Chest Physicians, a primary feature of HIT is at least a 50 percent drop in the platelet count, occurring five to 14 days after the start of heparin therapy. With the less severe form of heparin-associated thrombocytopenia, this drop generally occurs sooner after the start of heparin. A low platelet count, or thrombocytopenia, does not by itself cause symptoms and is diagnosed with a blood test. Once heparin is discontinued, the platelet count increases.

Blood Clots

Paradoxically, blood clots often develop and are the most dangerous aspect of HIT. Blood clots may form in the legs, known as deep venous thrombosis (DVT), which may then travel to the lungs and cause a pulmonary emboli (PE), which can be fatal. Blood clots may also form in the heart or other arteries and cause a heart attack or a stroke. If blood clots occur in a patient receiving heparin, HIT must be suspected and the heparin immediately stopped and other anticoagulant drugs started.

Skin Lesions

About 10 to 20 percent of patients with HIT develop skin lesions. These may be painful and range in severity from localized areas of rash to widespread, seeping wounds that sometimes require amputation.

About this Author

Kelly Wolfe is a registered pharmacist with 20 years of experience in the specialty field of drug information.